vicodin withdrawal symptoms

I believe my husband is over the hump of his vicodin withdrawal, but I'm curious about the slurred speech and forgetfulness. It has been 10 days since his last pill. It's much better over the last two days, but at first it was as if he was drunk or had taken vicodin again. I know he hadn't because he turned the pills over to me, and he hadn't been drinking. Is that normal? How long does it typically last? We have three kids, and it's difficult to run interference and make excuses. Our oldest is a senior in high school and asked why dad is acting "loopy". In mama bear mode, here.
  • 19 Commentsby Likes|Date
  • @Edie ;Hello and Welcome to The Forum . Glad that you are here. I'm glad that your husband is trying to recover from addiction. I'm not really sure about the slurred speech or forgetfulness. I do know that it can take awhile for detox . this may be something that you could run by a doctor . 

    Early recovery can certainly be challenging. Does he have any other outside support? A counselor or substance abuse professional? 12-step group? Just curious, as the path to recovery is certainly different for each person.

    Sending you positive vibes and wishing the best for both you and your husband and your family.
  • @Edie... Welcome to the community. I'm sorry you're going through this with your husband, but I'm happy to hear that it's been 10 days since his last Vicodin.

    Unfortunately, everyone's withdrawal from opiates is a little different, so it's not really possible to tell you if what your husband is experiencing is "normal." I haven't seen others experience slurred speech 10 days after quitting Vicodin, but that doesn't mean it's not possible. If you're absolutely certain that he's 100 percent clean of any substances, you may want to check with an addiction specialist to see what they think. 

    This article may also help you:


    I hope your husband's condition improves soon. I'm sending healing vibes his way.
  • @DeanD...Thank you so much. He is taking doctor prescribed Xanax to help with the withdrawal, which I suspect is contributing. I'll check out the article. Happy Thanksgiving to you!
  • @dominica...Thank you for responding. He has talked to a priest in town who went through some hard core recovery himself before becoming a priest. He is supposed to be going to a support group when the priest returns from Rome, but I am also encouraging him to see a therapist. He is taking doctor prescribed Xanax which I suspect is contributing to his issues. They have improved, but they are still noticeable. Happy Thanksgiving to you!
  • @Edie... You are very welcome. We are here to help any way we can, so feel free to reach out and lean on us anytime. 
  • @Edie glad he has agreed to a support group... and yes, a therapist wouldn't hurt!!

    hope you are doing well!
  • How are things going, @Edie? Check in with us and give us an update if you have a spare minute. We care.
  • Thank you for checking in. Things have improved a bit. He is out of Xanax as of today, and I have made him very aware of his behavior. I suspected for a long time that he had been taking Vicodin because of a couple problems with it in the past. Over the last year or so, I knew his behavior wasn't the result of just drinking ( we are social drinkers and love our wine, I'll admit), but every time I asked about taking V he denied it and acted like I was crazy. He lost his job in July because of an unrelated problem at work, and things got very bad after that. I finally pressed the issue and wouldn't let up until he broke down and admitted taking up to 5 V a day. There have been several rock bottom moments since then. Just when I've thought the worst is over, it has gotten bad again. I threatened to leave him when he was drawing out his tapering of V. I know it would completely ruin him if I left. He has made it clear how much he loves me and values me. Withdrawals were a nightmare, and the Xanax  was there to "bridge the gap". He has no refills left, thank God, and said he won't ask for more. I wouldn't mind the X so bad if his behavior wasn't so affected by it. He acts drunk but insists it's "just one Xanax". I guess because he has hardly eaten for months. What a road this has been. I never in my wildest dreams thought I (or we) would be going through this. He needs a clear head to find a job. He has had promising interviews for jobs that are still open, but no results yet.
  • There was also Clonidine to help him with anxiety and sleeping. Maybe that was worse than the X, I don’t know. I just noticed that the last three disappeared over the last 24 hours.
  • @Edie... Please keep an eye on him, okay? Xanax withdrawal can be tricky, so if he didn't wean off of it it could be problematic. Especially if he's out of clonidine now, too. 

    I'm sending healing vibes his way.
  • Ok, I am. I pressed him last night, and he finally admitted to hiding vodka in his trunk and drinking during the day and getting up in the middle of the night to drink. I poured it out, and he swears that's all there was. Now he has been vomiting and has diarrhea. It's hard to say if it's withdrawal from the drugs or alcohol, but I guess it doesn't matter either way. It just sucks, and I'll be lying to the kids again for him.

    You're so kind to read about my and my husband's problems. I appreciate your support.
  • @Edie... I'm sorry you're going through this. Keep him hydrated, okay? And if his symptoms get worse, don't hesitate to take him to the ER.

    Big hugs to you.  
  • Saturday was rough for him, but he hasn't had any pills or alcohol since. The strongest pill in the house now is Excedrin, and there is no alcohol. He is very humbled and back to the guy I know. Hopefully it will last. He knows I can't stick around if it doesn't, and he says he's committed. I'm cautiously optimistic, but keeping my guard up.

    Thank you!
  • @Edie... I'm happy to hear he got through the rough patch. It's great that he hasn't had any pills or alcohol and is feeling humbled. I hope it lasts, too. He should take things a day at a time, or even an hour or minute at a time; whatever helps keep him moving forward. Has he considered going to support group meetings? They might really help him.
  • He has considered it, but he has a tendency to procrastinate about everything in general. I am planning on strongly encouraging it. :)
  • @Edie... Good for you. Definitely encourage it. You can even make it a requirement if you want. You're allowed to establish boundaries in order to keep your life sane.
  • Thanks again for your advice and support. I'm cautiously optimistic that it will be the best Christmas in a long time. Wishing the best for you and your family, too!
  • @Edie yes, i pray you have an amazing Christmas! The best you have ever experienced!
  • Thanks for the Christmas wishes, @Edie. I hope your Christmas is truly awesome. :)
Sign In or Register to comment.